Which drugs cause toxic neuropathy?

Updated: Dec 06, 2017
  • Author: Jonathan S Rutchik, MD, MPH, FACOEM; Chief Editor: Tarakad S Ramachandran, MBBS, MBA, MPH, FAAN, FACP, FAHA, FRCP, FRCPC, FRS, LRCP, MRCP, MRCS  more...
  • Print
Answer

A variety of drugs and industrial chemicals cause distal axonopathy. In 1989, Kimura listed the following as potential causes of toxic neuropathy [6, 7] :

  • Amiodarone

  • Chloramphenicol

  • Dapsone

  • Disulfiram

  • Gold

  • Isoniazid

  • Lithium

  • Metronidazole

  • Nitrofurantoin

  • Nitrous oxide

  • Perhexiline maleate

  • Phenytoin

  • Thalidomide

  • Vincristine

In August 2013, the US Food and Drug Administration (FDA) announced that oral or injected fluoroquinolone antibiotics can cause permanent peripheral neuropathy and that labels on the drugs will be updated to reflect this finding. (Topical fluoroquinolones have not been associated with this condition.) [8, 9]

The change strengthens the FDA’s previous warning, first added to fluoroquinolone labels in 2004, that oral and injectable fluoroquinolones carry a risk of peripheral neuropathy. The 6 FDA-approved fluoroquinolone antibiotics on the market are ciprofloxacin, gemifloxacin, levofloxacin, moxifloxacin, norfloxacin, and ofloxacin. [8, 9]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!